Topic Overview

Taste changes may include the complete loss of taste
(ageusia), partial loss of taste (hypogeusia), a distorted sense of taste
(dysgeusia), such as a
metallic taste, or an unpleasant or revolting taste
(cacogeusia).

A decrease in or loss of taste is common in older
adults. It is part of the normal aging process and may be caused by:

  • A decrease in the number of taste
    buds.
  • Changes in the way the nervous system processes the sensation
    of taste. This may cause a decline in the awareness of taste.
  • A
    decreased amount of saliva or an increased stickiness of
    saliva.
  • Changes in the tongue, making it harder for flavors to
    reach the taste buds.

Other factors that may cause taste change include:

  • A dry mouth.
  • Loss of smell. Much of
    what is thought of as taste is actually smell.
  • Minor infections,
    such as a cold or flu.
  • Cigarette smoking or the use of smokeless
    (spit) tobacco.
  • Medicine or surgery. Medicines that commonly
    distort taste include thyroid medicines, captopril, griseofulvin, lithium,
    penicillamine, procarbazine, rifampin, vinblastine, and vincristine.
  • Nutritional
    deficiencies of zinc or vitamin
    B12.
  • Injury.
  • Certain diseases,
    such as Alzheimer’s disease, Bell’s palsy, hepatitis, Sjögren’s syndrome, and
    oral cancer.

Related Information

Credits

ByHealthwise Staff
Primary Medical Reviewer William H. Blahd, Jr., MD, FACEP – Emergency Medicine
Adam Husney, MD – Family Medicine
Martin J. Gabica, MD – Family Medicine

Current as ofMay 7, 2017